A two-year-old female dog unexpectedly collapsed and was presented to Ross University Veterinary Clinic. On arrival, it appeared normal and was kept overnight for monitoring and further diagnostic assessment. In the early morning the dog collapsed again, arrested and died. The dog had a long-term history of putative immune-mediated thrombocytopenia and relapsing allergic dermatitis and was being treated with prednisone. On postmortem examination, a large thrombus almost completely obliterated the lumen of the pulmonary trunk and extended into the pulmonary arteries. Chronic corticosteroid treatment, even at low doses, can have severe detrimental consequences that may not be clinically noticeable. Pulmonary thromboembolism is a rare but known consequence of hyperadrenocorticism in dogs, but acute fatal cardiorespiratory failure has not been previously described in iatrogenic Cushing’s. Clinicians should be aware of this and other potentially adverse effects of prednisone therapy and use caution when prescribing corticosteroids.
Statistics from Altmetric.com
Contributors OI is the guarantor of this manuscript. MAT contributed to the pathology evaluation of the case. AP led the clinical investigation. ED assisted with the pathology assessment and drafted this report. All the authors contributed to its subsequent revisions.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Data availability statement No additional data are available.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.